JOURNAL ARTICLE

Phencyclidine Intoxication Case Series Study

Paul Dominici, Kathryn Kopec, Rashmi Manur, Abdullah Khalid, Kathia Damiron, Adam Rowden
Journal of Medical Toxicology: Official Journal of the American College of Medical Toxicology 2015, 11 (3): 321-5
25502414

BACKGROUND: Phencyclidine (PCP) is a synthetic compound derived from piperidine and used as an anesthetic and hallucinogenic. Little has been recently published regarding the clinical presentation of PCP intoxication. PCP use as a recreational drug is resurging.

OBJECTIVE: Our objective was to describe clinical findings in patients presenting to the emergency department (ED) under the influence of PCP.

METHODS: This was a case series study conducted at a tertiary care center with an annual census of 100,000 patients/year. Emergency physicians, residents, physician assistants, and research assistants identified patients with possible PCP intoxication. Self-reported PCP use, report by bystanders or Emergency Medical Services (EMS) staff, was used in this process. A structured data collection form was completed, documenting both clinical and behavioral events observed by the treating team during the ED visit.

RESULTS: We collected data on 219 patients; 184 were analyzed; two patients were excluded secondary to incomplete data. The mean age of patients was 32.5 years (±7 years) with 65.2 % being males. PCP use was self-reported by 60.3 % of patients. Of the 184 patients, 153 (83.1 %) received a urine drug screen (UDS); 152 (98.7 %) were positive for PCP. On arrival, 78.3 % of patients were awake and alert, and 51.6 % were oriented to self, time/date, and place. Mean physiological parameters were the following: heart rate 101.1 bpm (±24.3), RR 18.9 bpm (±3.4), BP 146.3 (±19.4)/86.3 (±14.0) mmHg, 36.9° C (±0.5), and pulse oximetry 98.2 % (±1.9). Clinical findings were the following: retrograde amnesia in 46 (25 %), horizontal nystagmus in 118 (64.1 %), vertical nystagmus in 90 (48.9 %), hypertension in 87 (47.3 %), and agitation in 71 (38.6 %). Concomitant use of at least one other substance was reported by 99 (53.8 %) patients. The mean length of stay in the ED for all subjects was 261.1 (±172.8) minutes. Final disposition for 152 (82.6 %) patients was to home. Of the 184 patients, 14 (7.6 %) required admission; 12 were referred to Crisis Response Center.

CONCLUSION: Patients with PCP intoxication tended to be young males. The prevalent clinical signs and symptoms were the following: retrograde amnesia, nystagmus, hypertension, and psychomotor agitation. Co-use of other substances was the norm. Most patients presenting to the ED with PCP intoxication do well and can be discharged home after a period of observation.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Related Papers

Remove bar
Read by QxMD icon Read
25502414
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"

We want to hear from doctors like you!

Take a second to answer a survey question.